Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 245, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 3, 2003, 12:52 PM CDT for Escambia County, Florida; Escambia County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 12:52 PM CDT (17:52 UTC)
- Expired
- Aug 3, 2003, 1:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Escambia County, AL, Escambia County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1748 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696 WUUS54 KMOB 031752 SVRMOB ALC053-FLC033-031830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1252 PM CDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA ESCAMBIA COUNTY IN NORTHWEST FLORIDA * UNTIL 130 PM CDT * AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF NOKOMIS...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATMORE...BRATT BY 100 PM CDT MALTA...ROBINSONVILLE BY 105 PM CDT CANOE BY 110 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3102 8762 3086 8759 3098 8727 3113 8737 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:26 AM CDT, 8 hours 26 minutes earlier.
Area forecast discussion, Aug 3, 4:26 AM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 423 AM CDT SUN AUG 3 2003 .SHORT TERM...NOTHING REALLY NEW TO REPORT IN THE SHORT TERM. SERIES OF SUBTLE SHORTWAVES EMBEDDED IN NORTHWEST FLOW WILL CONTINUE TO ROUND THE BASE OF THE EAST CONUS UPPER TROUGH THROUGH MID WEEK. TROPICAL MOISTURE IS EXPECTED TO REMAIN AS A SOUTHERLY FLOW IS MAINTAINED IN THE BOUNDARY LAYER BY SURFACE HIGH PRESSURE EXTENDING FROM THE WESTERN NORTH ATLANTIC INTO THE CENTRAL GULF. IR SAT AND LIGHTNING PLOT SHOWING RAPIDLY DEVELOPING CONVECTION UPSTREAM OVER EASTERN OKLAHOMA INVOF 80 KTS H25 JET ALONG WESTERN EDGE OF UPPER TROUGH. MEANWHILE CLOSER TO HOME...THE REGIONAL RADAR MOSAIC SHOWS A SMATTERING OF SHOWERS AND THUNDERSTORMS OVER LAND AND SEA. LOOKS LIKE A CONTINUATION OF A SOGGY FORECAST THROUGH THE MIDDLE OF THIS WEEK. GFS PAINTS A WETTER PATTERN ACROSS THE CWA COMPARED TO THE ETA THROUGH 60 HOURS. GFS SQUEEZES OUT BETWEEN 0.6 AND 1 QPF THROUGH 12Z TUE...WITH ETA BETWEEN 0.2 AND 0.6. JUST A BLEND OF POPS BETWEEN THE TWO MODELS AS NEITHER REALLY STICKS OUT AS SUPERIOR. GFS HAVING SOME FEEDBACK PROBLEMS UPSTREAM DAY 1 AND ETA POPS A BIT LOW DAY 2 LIKELY ATTRIBUTED TO A DRY H70 FRONT IT WANTS TO DROP INTO THE NORTHERN PORTION OF THE FORECAST AREA. AT THE MOMENT MY FAITH IS IN THE GFS MAINTAINING PRECIPITABLE WATER VALUES >2 THROUGH MID WEEK. THEREFORE WILL HIT AT LEAST 50% POPS SUN AND MON AS UPPER LEVEL TROUGH BEGINS ITS SOUTHWARD MIGRATION. UPPER LEVEL DIFFLUENCE PATTERN ALSO FAVORS SUSTAINED CONVECTION. WILL ONLY NEED TO MAKE MINOR ADJUSTMENT TO RAISE TEMPS A DEGREE TODAY...AND LOWER COASTAL ZONES A DEGREE OR TWO TONIGHT. 60% POPS CURRENTLY IN FORECAST FOR TUE AND WILL LEAVE AS IS BECAUSE BOTH THE GFS AND ETA REMAIN CONSISTENT WITH SIGNIFICANT SHORTWAVE ENERGY MOVING OVER THE AREA AS MAIN UPPER TROUGH SWINGS EAST. WILL NEED TO UNDERCUT MAV TEMP GUID DAY 3 FOR ANTICIPATED BROKEN CLOUD DECK. .EXTENDED...NO MAJOR CHANGES NEEDED AT THIS TIME...HOWEVER THE GFS GETS VERY INTERESTING BY LATE IN THE WEEK AS UPPER TROUGH BECOMES HIGHLY AMPLIFIED AND DEVELOPS A SURFACE LOW OVER CENTRAL GEORGIA BY THU EVENING. .MARINE...VERY LITTLE CHANGE TO WIND AND SEAS AS SURFACE RIDGE REMAINS NEARLY STATIONARY INTO THE MIDDLE OF THE WORK WEEK. .FIRE...NO CONCERNS. .PRELIMINARY TEMPS / POPS... MOBILE 88 73 89 74 / 50 30 50 20 PENSACOLA 88 75 88 76 / 50 30 50 20 DESTIN 87 77 88 77 / 50 30 50 20 EVERGREEN 89 70 89 72 / 50 30 50 20 WAYNESBORO 90 71 91 72 / 50 30 50 20 CAMDEN 90 70 89 72 / 50 30 50 20 .MOB... AL...NONE. FL...NONE. MS...NONE. 22/
Hazardous weather outlook, Aug 3, 5:15 AM CDT, 7 hours 37 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 515 AM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) HIGH PRESSURE EXTENDS FROM THE WESTERN ATLANTIC INTO THE GULF OF MEXICO. HIGHER IN THE ATMOSPHERE...A TROF OF LOW PRESSURE WILL CONTINUE TO SEND WEAK...MID LEVEL DISTURBANCES ACROSS THE AREA. THESE DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO FORM. DURING THE DAY...AT TIME OF MAXIMUM HEATING BETWEEN NOON AND 600 PM...STRONGER STORMS WILL LIKELY PRODUCE FREQUENT LIGHTNING...BRIEF GUSTY WINDS FROM 25 TO 35 MPH...AND HEAVY RAIN. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER... THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY) THE POSITION OF PRESSURE SYSTEMS CHANGES LITTLE THROUGH MID WEEK. A LOW PRESSURE SYSTEM SINKS INTO THE SOUTHEAST ON THURSDAY... ALLOWING A WEAK FRONT TO SETTLE INTO THE DEEP SOUTH. THUS...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. ALTHOUGH...SOME DRIER AIR MAY FILTER INTO THE NORTHERN SECTIONS FRIDAY AND SATURDAY...A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST...AS THE FRONT SLOWS ITS SOUTHWARD PROGRESS ACROSS THE GULF COAST. WHILE SOME STORMS MAY HAVE THE POTENTIAL OF BECOMING STRONG...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED THROUGH THE UPCOMING WEEK. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.
In the hours before
Special weather statement, Aug 3, 12:13 PM CDT, 39 minutes before
ALZ059-062-064-FLZ001>003-031830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1213 PM CDT SUN AUG 3 2003 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SOUTHWEST ALABAMA AND NORTHWEST FLORIDA JUST AFTER THE NOON HOUR... ....NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH TO SOUTH ACROSS BALDWIN COUNTY WILL MOVE EAST AROUND 15 MPH OVER THE NEXT FEW HOURS. THE STORMS WILL MOVE INTO ESCAMBIA COUNTY OF FLORIDA AND ALABAMA BEFORE 1 PM AND INTO SANTA ROSA COUNTY BY 130 PM. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING AND HEAVY RAIN. OTHER STORMS WERE MOVING EAST ACROSS SOUTHERN SANTA ROSA COUNTY AND WILL BE IN OKALOOSA COUNTY BEFORE 1 PM. ALTHOUGH THE STORMS ARE CURRENTLY BELOW SEVERE LIMITS...THEY COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Nearby
Severe Thunderstorm Warnings in Florida, 2003Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.